Alert archive / Oklahoma / Flash Flood Warnings in 2016

Flash Flood Warning 78, NWS Norman, OK

June 28, 20164 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 28, 2016, 7:12 PM CDT for 4 counties in Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2016, 7:12 PM CDT (00:12 UTC)
Expired
Jun 28, 2016, 10:15 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Blaine County, OK, Caddo County, OK, Custer County, OK, Dewey County, OK

The radar

The Vance AFB radar (KVNX), 124 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1732 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

506 
WGUS54 KOUN 290012
FFWOUN
OKC011-015-039-043-290315-
/O.NEW.KOUN.FF.W.0078.160629T0012Z-160629T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
712 PM CDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CUSTER COUNTY IN WESTERN OKLAHOMA...
  BLAINE COUNTY IN NORTHWESTERN OKLAHOMA...
  NORTHWESTERN CADDO COUNTY IN SOUTHWESTERN OKLAHOMA...
  SOUTHEASTERN DEWEY COUNTY IN NORTHWESTERN OKLAHOMA...

* UNTIL 1015 PM CDT
  
* AT 711 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN IN PARTS OF THE WARNED AREA. FLASH FLOODING IS
  OCCURRING OR IS IMMINENT.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WEATHERFORD...CLINTON...WATONGA...GEARY...THOMAS...HYDRO...
  ARAPAHO...CUSTER CITY...BUTLER...HITCHCOCK...BRIDGEPORT...
  GREENFIELD...OAKWOOD...PUTNAM...FAY...EAGLE CITY...
  FOSS RESERVOIR AND STAFFORD.

ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE POSSIBLE IN THE WARNED
AREA.

LAT...LON 3589 9918 3603 9876 3602 9829 3572 9830
      3572 9831 3555 9831 3549 9862 3547 9891
      3546 9922

$$
2 follow-up statements
313 
WGUS74 KOUN 290040
FFSOUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT TUE JUN 28 2016

OKC011-015-039-043-290315-
/O.CON.KOUN.FF.W.0078.000000T0000Z-160629T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CUSTER OK-BLAINE OK-CADDO OK-DEWEY OK-
740 PM CDT TUE JUN 28 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
CUSTER...BLAINE...NORTHWESTERN CADDO AND SOUTHEASTERN DEWEY
COUNTIES...

AT 738 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY
RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE ALREADY
FALLEN NEAR WATONGA. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WEATHERFORD...CLINTON...WATONGA...GEARY...THOMAS...HYDRO...ARAPAHO...
CUSTER CITY...BUTLER...HITCHCOCK...GREENFIELD...BRIDGEPORT...
OAKWOOD...PUTNAM...FAY...EAGLE CITY AND STAFFORD.

ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE POSSIBLE IN THE WARNED
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3589 9918 3603 9876 3602 9829 3572 9830
      3572 9831 3555 9831 3549 9862 3547 9891
      3546 9922

$$
362 
WGUS74 KOUN 290145
FFSOUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
845 PM CDT TUE JUN 28 2016

OKC011-015-039-043-290153-
/O.CAN.KOUN.FF.W.0078.000000T0000Z-160629T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CUSTER OK-BLAINE OK-CADDO OK-DEWEY OK-
845 PM CDT TUE JUN 28 2016

...THE FLASH FLOOD WARNING FOR CUSTER...BLAINE...NORTHWESTERN CADDO
AND SOUTHEASTERN DEWEY COUNTIES IS CANCELLED...

HEAVY RAINFALL HAS ENDED. FLASH FLOODING NO LONGER POSES A THREAT TO
LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES.

LAT...LON 3589 9918 3603 9876 3602 9829 3572 9830
      3572 9831 3555 9831 3549 9862 3547 9891
      3546 9922

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 6:28 PM CDT, 44 minutes earlier.

Area forecast discussion, Jun 28, 6:28 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Norman OK
628 PM CDT TUE JUN 28 2016

.DISCUSSION...
The 00Z aviation discussion follows....

&&

.AVIATION...
A thunderstorm cluster over northwest Oklahoma will continue to
move south this evening. Very strong winds will accompany this
system as it moves across TAF sites at KCSM, KHBR, and possibly
KLAW. KSPS may be affected, too, but is less likely. Wind fields
will be affected at all our TAF sites to some degree, with the
least effect at KPNC. The storms should move out of our forecast
area shortly after midnight. After that, winds, clouds, etc.
should return to more typical values at all sites. There is a
possibility of storms again tomorrow morning and afternoon, but
the chances are currently too low at any specific location to
warrant inclusion in TAFs.

CmS
&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  94  72  94 /  50  10  10  20
Hobart OK         72  96  73  98 /  70  10  10  20
Wichita Falls TX  73  97  73  98 /  30   0   0  10
Gage OK           70  94  72  94 /  80  20  20  30
Ponca City OK     70  92  72  92 /  70  20  30  40
Durant OK         72  95  73  95 /  20   0  10  10

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

17/23/23
Hazardous weather outlook, Jun 28, 12:00 PM CDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE JUN 28 2016

OKZ004>048-050>052-TXZ083>090-290945-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THUNDERSTORM CHANCES WILL EXIST THIS AFTERNOON AND THEN AGAIN LATER
TONIGHT IN THE NORTHERN HALF OF OKLAHOMA. A FEW STORMS MAY BECOME
STRONG PRODUCING WIND GUSTS NEAR 40 TO 50 MPH ESPECIALLY THIS
AFTERNOON...BUT THE MAIN THREAT WILL BE LOCALIZED FLOODING FROM
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY THIS WEEK INTO
THE WEEKEND. THE HIGHEST CHANCES WILL BE ALONG AND NORTH OF I-40. HEAVY
RAIN LEADING TO LOCALIZED FLOODING WILL BE THE MAIN CONCERN...ESPECIALLY
LATE THURSDAY NIGHT THROUGH FRIDAY. A FEW STRONG TO SEVERE STORMS
MAY ALSO BE POSSIBLE AT TIMES WITH DAMAGING WIND GUSTS THE PRIMARY
THREAT.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, Jun 28, 6:06 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
606 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     7 WNW SEILING           36.19N 99.04W
06/28/2016  M64 MPH          WOODWARD           OK   MESONET

&&

TLINDLEY
Local storm report, Jun 28, 6:07 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     CEDARDALE               36.32N 99.00W
06/28/2016                   WOODWARD           OK   TRAINED SPOTTER

            SPOTTER REPORTS LARGE TREE LIMBS DOWN... RESULTING IN
            MINOR DAMAGE TO PICKUP TRUCK.

&&

KURTZ
Local storm report, Jun 28, 6:23 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
623 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     1 W FAIRVIEW            36.27N 98.49W
06/28/2016  M68 MPH          MAJOR              OK   MESONET

&&

TLINDLEY
Local storm report, Jun 28, 6:30 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
630 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     3 N PUTNAM              35.90N 98.97W
06/28/2016  M61 MPH          DEWEY              OK   MESONET

&&

KURTZ
Local storm report, Jun 28, 6:45 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
645 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     2 W WATONGA             35.85N 98.45W
06/28/2016  E60 MPH          BLAINE             OK   AMATEUR RADIO

0642 PM     HAIL             2 W WATONGA             35.85N 98.45W
06/28/2016  E1.75 INCH       BLAINE             OK   AMATEUR RADIO

&&

DW
Local storm report, Jun 28, 7:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
708 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     TALOGA                  36.04N 98.96W
06/28/2016                   DEWEY              OK   EMERGENCY MNGR

            MULTIPLE ETREES DOWN.

0615 PM     TSTM WND DMG     TALOGA                  36.04N 98.96W
06/28/2016                   DEWEY              OK   EMERGENCY MNGR

            ROOF OF HOUSE PARTIALLY BLOWN OFF.

&&

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:18 PM CDTSpecial Weather StatementOUNGreer27 min
Jun 28, 7:31 PM CDTSevere Thunderstorm WarningOUNBeckham, Caddo, Greer, Harmon, Jackson, Kiowa and 1 more74 min
Jun 28, 7:58 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Greer, Harmon, Jackson, Kiowa and 2 more77 min
Jun 28, 8:29 PM CDTAreal Flood AdvisoryOUNCaddo, Custer, Kiowa, Washita46 min
Jun 28, 8:45 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Harmon, Jackson, Kiowa, Tillman75 min
Jun 28, 9:31 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman74 min
Jun 28, 9:53 PM CDTRiver Flood WarningOUNBlaine, Canadian10 hr
Jun 29, 5:06 PM CDTSevere Thunderstorm WarningOUNTillman39 min

Nearby

Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.